Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 152, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2005, 9:09 PM EDT for Sumter County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 9:09 PM EDT (01:09 UTC)
- Expired
- Jul 28, 2005, 9:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:15 PM EDT | TSTM WND DMG | 10 E Mayesville, SC | TREES DOWN ACROSS POWER LINES REPORTED BY BLACK RIVER ELECTRIC COOPERATIVE. NUMEROUS POWER OUTAGES.15 |
| Jul 28, 9:15 PM EDT | TSTM WND DMG | 10 E Mayesville, SC | TREES DOWN ON POWER LINES REPORTED BY BLACK RIVER ELECTRIC COOP. NUMEROUS POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3697 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 290111
SVRCAE
SCC085-290145-
/O.NEW.KCAE.SV.W.0152.050729T0109Z-050729T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER SUMTER COUNTY...OR ABOUT 16
MILES EAST OF SOUTH SUMTER...AND MOVING WEST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSTATE 95 IN EXTREME EASTERN SUMTER COUNTY
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3394 8020 3386 8015 3397 7996 3402 7998
3399 8009
$$
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:41 PM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 2:41 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.
MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.
&&
.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.
25/25/Hazardous weather outlook, Jul 28, 4:15 AM EDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 415 AM EDT THU JUL 28 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 415 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 5:05 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST MARTINEZ 33.52N 82.09W
07/28/2005 0 MPH COLUMBIA GA AMATEUR RADIO
HAM RADIO OPERATOR KE4TTA HOME WEATHER STATION REPORTED
55-60 MPH WINDS AT COLA/BELAIRE STREETS.
&&
DSLocal storm report, Jul 28, 5:05 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST MARTINEZ 33.52N 82.09W
07/28/2005 60 MPH COLUMBIA GA AMATEUR RADIO
HAM RADIO OPERATOR KE4TTA HOME WEATHER STATION REPORTED
55-60 MPH WINDS AT COLA/BELAIRE STREETS.
&&
DSLocal storm report, Jul 28, 5:23 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG MARTINEZ 33.52N 82.09W
07/28/2005 COLUMBIA GA LAW ENFORCEMENT
SHERIFF REPORTED TREES...POWERLINES...AND TRAFFIC LIGHTS
DOWN FROM MARTINEZ TO EVANS.
&&
DSLocal storm report, Jul 28, 6:03 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 NE EDGEFIELD 33.84N 81.87W
07/28/2005 0.75 INCH EDGEFIELD SC PUBLIC
PUBLIC REPORTED 3/4 INCH HAIL...LIMBS DOWN ON HWY 121
NEAR SALUDA/EDGEFIELD COUNTY LINE.
&&
DSLocal storm report, Jul 28, 6:06 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SE LANCASTER 34.67N 80.72W
07/28/2005 0.88 INCH LANCASTER SC LAW ENFORCEMENT
NICKEL SIZE HAIL AND TREES DOWN NEAR ELGIN REPORTED BY
SHERIFF.
&&
DSLocal storm report, Jul 28, 6:37 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 5 NE LANCASTER 34.78N 80.72W
07/28/2005 0.88 INCH LANCASTER SC LAW ENFORCEMENT
NICKEL SIZED HAIL REPORTED BY LANCASTER COUNTY SHERIFF.
0609 PM TSTM WND DMG 5 NE LANCASTER 34.78N 80.72W
07/28/2005 LANCASTER SC LAW ENFORCEMENT
TREES DOWN ALONG HWY 28. ALSO CELL PHONE TOWER DOWN.
REPORTED BY LANCASTER COUNTY SHERIFF.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 45 min |
| Jul 28, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 49 min |
| Jul 29, 12:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| Jul 29, 3:26 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 49 min |
| Jul 29, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.